Kansas, 2015

Hail and Damaging Winds in Kansas, April 2, 2015

April 2, 2015 · NWS DDC · 24 events in 8 counties and zones

A strong shortwave trough and associated 130 knot upper jet moved across western Kansas during the afternoon and evening. At the surface frontogenesis along an secondary cold front ignited severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$150,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong shortwave trough and associated 130 knot upper jet moved across western Kansas during the afternoon and evening. At the surface frontogenesis along an secondary cold front ignited severe thunderstorms. The thunderstorms moved rapidly and developed a very pronounced Rear Inflow Jet. As a consequence, the storms generated very high surface winds. From Scott County the storms moved into Pratt county. There were approximately 150 pivot irrigation sprinklers overturned or damaged along this stretch. Total dollar amount for this entire area probably exceeded $7 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 2, 5:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 2, 5:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT THU APR 2 2015

...UPDATE TO AVIATION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 139 PM CDT THU APR 2 2015

A STRONG SHORTWAVE TROUGH AND ASSOCIATED 130KT UPPER JET WILL MOVE
INTO WESTERN KANSAS TONIGHT. THIS SYSTEM WILL PRODUCE STRONG
FRONTOGENESIS AS A SECONDARY COLD FRONT SINKS INTO THE CENTRAL
PLAINS AROUND AND AFTER MIDNIGHT. THERE IS ENOUGH ELEVATED
INSTABILITY ALSO TO GET A FEW ISOLATED THUNDERSTORMS GOING MAINLY
NEAR AND NORTH OF DODGE CITY LATE THIS EVENING THROUGH AROUND
MIDNIGHT. AFTER MIDNIGHT LIGHT RAIN SHOWERS BUILD SOUTHWARD INTO THE
GARDEN CITY AND DODGE CITY AREAS, THEN INTO MUCH OF THE REST OF
SOUTHWEST AND SOUTH CENTRAL KANSAS TOWARDS MORNING. LAYER TEMPS GET
COLD ENOUGH WHERE SOME LIGHT SNOW MAY MIX IN WITH THE RAIN SHOWERS
GENERALLY WEST AND NORTH OF DODGE CITY. AT THIS TIME DO NOT THINK
ANY SNOW WILL ACCUMULATE. COULD SEE UPWARDS OF ONE QUARTER OF AN
INCH OF LIQUID IN THE I-70 CORRIDOR AND LESSER AMOUNTS AS YOU GO
SOUTH. NORTH WINDS INCREASE TO 25 TO 35 MPH WITH THE COLD FRONT.
OVERNIGHT LOWS TONIGHT WILL RANGE FROM THE MID TO UPPER 30S WEST AND
NORTH OF DODGE CITY, TO AROUND 40 TO 45 SOUTHEAST OF DODGE CITY.

FOR FRIDAY, THE STRONG SHORTWAVE TROUGH WILL BE QUICKLY EXITING THE
AREA AND ANY LINGERING LIGHT PRECIPITATION WILL END BY AROUND MID
MORNING. BY AFTERNOON THE CLOUDS SHOULD BREAK WITH MOSTLY SUNNY
SKIES. NORTH WINDS OF 20 TO 30 MPH WILL GRADUALLY DECREASE TO AROUND
10 MPH BY EVENING. HIGHS WILL BE IN THE UPPER 50S TO AROUND 60.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 333 PM CDT THU APR 2 2015

FRIDAY NIGHT/SATURDAY MORNING:

TRANQUIL WEATHER DURING THIS PERIOD AS HIGH PRESSURE REMAINS IN CONTROL
ACROSS THE CENTRAL PLAINS. THE MOST SIGNIFICANT ITEM OF INTEREST IS
LOW TEMPERATURES SATURDAY MORNING. HAVE LOW 30S IN THERE NOW. RECENTLY,
THINGS HAVE BLOOMED, SO BE AWARE THAT FREEZING TEMPERATURES ARE POSSIBLE
THIS MORNING. AVERAGE LAST FREEZE IS NOT UNTIL THE 3RD WEEK OF APRIL,
SO NO HEADLINES FOR NOW. JUST SOMETHING TO BE AWARE. MIGHT WANT TO
COVER PLANTS.

THE REMAINDER OF THE WEEKEND:

UPPER LEVEL ZONAL FLOW WILL CONTINUE THROUGH THE WEEKEND. THE NET RESULT
IS CONTINUED WEAK HIGH PLAINS LEE TROUGHING AND SEASONAL HIGH TEMPERATURES
FOR SATURDAY - 60S. THE DOWNSLOPE PLUME MOVES EAST ON SUNDAY AND THE
LEE TROUGHING DEEPENS A BIT. NET RESULT IS WARMING HIGH TEMPERATURES
IN THE 70S. LOWS SUNDAY MORNING WILL BE MORE MILD AS WELL AS SOUTHERLY
WINDS AND DEWPOINT ADVECTION CONTINUES - 40S.

AND THE REST:

MONDAY WILL BE TOASTY AS UPSTREAM TROUGH AMPLIFICATION RESULTS IN DOWNSTREAM
LEE CYCLOGENESIS AND EVEN MORE DOWNSLOPING WINDS ACROSS A LARGER AREA
WITH 850-HPA TEMPERATURES WELL INTO THE LOW 20SC. MAINLY 80S HERE, AND
ISOLATED 90F SPOTS CANNOT BE RULED OUT. THERE COULD BE FIRE WEATHER
CONCERNS TOO. WE WILL SEE SIGNIFICANTLY COOLER TEMPERATURES TUESDAY
IN THE WAKE OF A FROPA. ALTHOUGH, THERE COULD BE A LARGE TEMPERATURE
GRADIENT IF THE BOUNDARY STALLS OUT ACROSS THE SOUTHWESTERN ZONES. THE
NEXT CHANCE FOR LIGHT PRECIP COMES WEDNESDAY AS A WAVE MOVES THROUGH.
CONFIDENCE IS LOW WITH THE DIFFERENT MODEL SOLUTIONS. THE SUPERBLEND
POPS LOOK FINE FOR NOW. VERY LOW CONFIDENCE IN ANYTHING BEYOND THIS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 600 PM CDT THU APR 2 2015

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE THIS
EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE THEN
EXPECTED TO DEVELOP ACROSS NORTHWEST KANSAS LATE THIS EVENING AND
MOVING EAST-SOUTHEAST ACROSS WEST CENTRAL, NORTHERN PORTIONS OF
SOUTHWEST KANSAS, AND INTO CENTRAL KANSAS OVERNIGHT. AS A RESULT,
MVFR CIGS/VSBYS WILL BE POSSIBLE AT ALL TAF SITES, GENERALLY AFTER
06Z TONIGHT. LOW LEVEL STRATUS IS LIKELY TO DEVELOP BEHIND A COLD
FRONT PROJECTED TO PUSH THROUGH WESTERN KANSAS EARLY FRIDAY MORNING
BRINGING THE POTENTIAL FOR MORE WIDESPREAD IFR/MVFR CIGS TOWARD
DAYBREAK. LIGHT SOUTHEASTERLY WINDS EARLY THIS EVENING WILL BECOME
NORTHERLY AROUND 20 TO 30KT LATE TONIGHT AS A COLD FRONT PUSHES
THROUGH WESTERN KANSAS. THE GUSTY NORTHERLY WINDS WILL SUBSIDE
THROUGH FRIDAY AFTERNOON AS THE COLD FRONT SHIFTS FURTHER SOUTH
INTO NORTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  57  35  67 /  40  20   0   0
GCK  37  57  31  68 /  50  20   0   0
EHA  36  57  35  67 /  20  20   0   0
LBL  38  58  33  67 /  20  10   0   0
HYS  38  57  32  68 /  70  30   0   0
P28  45  61  35  66 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...SUGDEN
AVIATION...JJOHNSON
Hazardous weather outlook, Apr 2, 1:33 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT THU APR 2 2015

KSZ030-031-043>046-061>066-074>081-084>090-031945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
233 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED NON THUNDERSTORM WIND RISK.

  SATURDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  ELEVATED FIRE WEATHER RISK.

  MONDAY...
  ELEVATED FIRE WEATHER RISK.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO

06

The radar

The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
April 2, 8:00 PM CST
Where
Scott County, 3.79 mi W of Scott City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -100.970

The wind occurred just ahead of the thunderstorm.

Thunderstorm Wind, Scott

When
April 2, 8:05 PM CST
Where
Scott County, 1.75 mi SW of Scott State Park
Measured
97 kt (112 mph) measured gust
Reported by
Public
Coordinates
38.660, -100.940

There was damage to a grain bin, shed and the home had broken windows.

Thunderstorm Wind, Scott

When
April 2, 8:07 PM CST
Where
Scott County, 6.15 mi SSW of Grigston
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -100.770

Winds were estimated to be at least 80 MPH. Two vehicles had windows blown out and every wind on the west side of the house had windows blown out by the high wind.

Thunderstorm Wind, Scott

When
April 2, 8:10 PM CST
Where
Scott County, 5.76 mi SSW of Grigston
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.400, -100.750

Thunderstorm Wind, Scott

When
April 2, 8:13 PM CST
Where
Scott County, 4.87 mi SE of Shallow Water
Measured
96 kt (110 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.323, -100.868

A severe thunderstorm passing to the north brought high wind on the south side. A 61 year old male was killed when his modular home was overturned and destroyed by the high wind.

Thunderstorm Wind, Scott

When
April 2, 8:20 PM CST
Where
Scott County, 0.88 mi SW of Grigston
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -100.730

Hail, Trego

When
April 2, 8:33 PM CST
Where
Trego County, 1.07 mi W of Wakeeney
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.020, -99.900

Hail, Lane

When
April 2, 8:35 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.470

Hail, Lane

When
April 2, 8:48 PM CST
Where
Lane County, 4.32 mi ENE of Alamota
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -100.250

The hail was nickel to quarter sized.

Hail, Ness

When
April 2, 8:50 PM CST
Where
Ness County, 2.16 mi W of Laird
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.450, -100.090

Hail, Hodgeman

When
April 2, 8:58 PM CST
Where
Hodgeman County, 7.62 mi N of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.190, -99.890

Hail, Hodgeman

When
April 2, 9:15 PM CST
Where
Hodgeman County, 1.63 mi E of Hanston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.120, -99.690

Thunderstorm Wind, Pawnee

When
April 2, 9:16 PM CST
Where
Pawnee County, 0.54 mi W of Burdett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -99.530

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Pawnee

When
April 2, 9:30 PM CST
Where
Pawnee County, 1.48 mi SSE of Sanford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.160, -99.310

Power lines were blown down at Highway 183 and L Road.

Hail, Pawnee

When
April 2, 9:46 PM CST
Where
Pawnee County, 5.14 mi ESE of Ash Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.140

Hail, Pawnee

When
April 2, 9:50 PM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.180, -99.100

Thunderstorm Wind, Pawnee

When
April 2, 9:50 PM CST
Where
Pawnee County, Larned
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.180, -99.100

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Pawnee

When
April 2, 9:53 PM CST
Where
Pawnee County, 1.77 mi ESE of Ray
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.160, -98.940

Power lines were blown down between mile marker 8 and 9 on Highway K-9.

Thunderstorm Wind, Pawnee

When
April 2, 9:58 PM CST
Where
Pawnee County, 8.19 mi E of Zook
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.040, -98.930

A 100 foot building was completely destroyed.

Hail, Stafford

When
April 2, 10:00 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Thunderstorm Wind, Stafford

When
April 2, 10:06 PM CST
Where
Stafford County, 4.15 mi S of St John
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.960, -98.750

Hail, Stafford

When
April 2, 10:20 PM CST
Where
Stafford County, 1.49 mi SSW of Zenith
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -98.490

Thunderstorm Wind, Pratt

When
April 2, 10:22 PM CST
Where
Pratt County, 4.07 mi ENE of Preston
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.770, -98.480

Several pivot irrigation systems were overturned by the wind.

Thunderstorm Wind, Pratt

When
April 2, 10:22 PM CST
Where
Pratt County, 5.15 mi NE of Preston
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.800, -98.480

A pivot irrigation system was overturned and a round hay bale was blown across the road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Scott2015-04-0261MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575184, 575185, 575181, 575186, 575197, 575187, 575169, 575170, 575171, 575172, 575173, 575174, 575188, 575182, 575175, 575176, 575190, 575183, 575194, 575177, 575191, 575179, 575192, 575193.